NYC86

Stopping Birth Control While On Spiro

10 posts in this topic

I have been on OCPs for a long time (ortho tri-cyclen low) and while my acne was not under control with the pill only, the addition of spiro about 1year ago really helped (skin almost perfectly clear). Now about a month ago I stopped the OCP because I wanted to give my body a break but kept going with the spiro 100 mg/day; I am already noticing that my skin is a bit olier than before. My breakouts are still controlled but I am afraid to start breaking out again. Had anyone had a similar experience? I hope the spironolactone alone will be enough to fight my acne and the oliness will normalize with time...

Share this post


Link to post
Share on other sites

I have been on OCPs for a long time (ortho tri-cyclen low) and while my acne was not under control with the pill only, the addition of spiro about 1year ago really helped (skin almost perfectly clear). Now about a month ago I stopped the OCP because I wanted to give my body a break but kept going with the spiro 100 mg/day; I am already noticing that my skin is a bit olier than before. My breakouts are still controlled but I am afraid to start breaking out again. Had anyone had a similar experience? I hope the spironolactone alone will be enough to fight my acne and the oliness will normalize with time...

It's hard to say just by your description...but it always takes a while after birth control pills for your body to stabilize. Like 6 months at least.

If after 6 months you're still oily, you might want to see an endocrinologist and get your hormones tested. After years on synthetic estrogen/progestin from the pill your body may be low on estrogen and/or progesterone.

Edited by Green Gables

photo-152109.gif?_r=1345837784?__rand=0.

GreenGables

 


Share this post


Link to post
Share on other sites

Hi NYC86,

I have been on Ortho Tri Cyclen- Lo for about a year and a half. I developed melasma and my acne seemed to get worse upon starting the birth control, but I decided to stick it out as everyone said it would make my skin better. It never did. I am now on Spiro, and am thinking of going off OTC-Lo because of its effects. I'm hoping that since I am on Spiro, I won't suffer a breakout from stopping the OTC-Lo (so many people say going off hormonal birth control causes breakouts). Can you give me an update on your experience? I would start a new pack on Sunday night, so trying to do some research and figure out what I want to do. I don't want to make things worse.

Also, how long were you on Spiro with the pill before your skin completely cleared? I have only been on almost 2 weeks, and think I already see a difference.

Thanks!

Share this post


Link to post
Share on other sites

Hello! I have been on ortho lo for almost 2 years, and spiro a little over a year. Last summer I developed Melasma on my forehead. And it hasn't gotten any better with any over the counter treatments, peels etc. I have a rx for 4% hydroquinone, but no help. I'm thinking of stopping the birth control all together. I feel like this is the culprit bc the spiro is not an estrogen inhibitor. Any help would be appreciate!!!

Share this post


Link to post
Share on other sites

Hi weddinggirl! I am thinking of stopping birth control too. My melasma has gotten so frustrating. It did not start until I began taking Ortho tri-cyclen lo in November 2011. I started Spiro 3 weeks ago, so I am hoping that will help the acne so that I can get off the birth control. I also feel that the birth control created or exacerbated the acne problem. I got occassional breakouts before, but after starting the pill I hae consistent blemishes! I am just really worried about breaking out worse after stopping, so I just keep taking it...

Share this post


Link to post
Share on other sites

I'm curious if the original poster avoided the bad breakouts coming off off birth control already taking spironolactone. I am in the same situation. It's been 6 weeks and my skin is a bit oilier but hasn't broken out yet. I'm hoping that the spiro will keep me clear as my body gets used to being off bcp's. And updates would be greatly appreciated!

Share this post


Link to post
Share on other sites

I'm curious if the original poster avoided the bad breakouts coming off off birth control already taking spironolactone. I am in the same situation. It's been 6 weeks and my skin is a bit oilier but hasn't broken out yet. I'm hoping that the spiro will keep me clear as my body gets used to being off bcp's. And updates would be greatly appreciated!

I came off birth control while on spiro and my acne has not came back. It's been 3 months.


Regimen:

AM: CeraVe foaming face wash, 100mg Spirolactone

PM: CeraVe foaming face wash, witch hazel, Acne.org AHA+

Been taking Sprio since 1/2013


Share this post


Link to post
Share on other sites

I'm curious if the original poster avoided the bad breakouts coming off off birth control already taking spironolactone. I am in the same situation. It's been 6 weeks and my skin is a bit oilier but hasn't broken out yet. I'm hoping that the spiro will keep me clear as my body gets used to being off bcp's. And updates would be greatly appreciated!

I came off birth control while on spiro and my acne has not came back. It's been 3 months.

Hello,

how long were you on the Spiro for and how many mgs before you dropped the birth control?

Hello,

I am curious to know how those of you who have done this are doing? I am planning on doing the same soon.

Edited by pookiedoll

Share this post


Link to post
Share on other sites

Spironolactone is  FDA pregnancy safety category D (A the safest , then B, C, D and X- unsafe). Here is citation on category D meaning : " There is positive evidence of human fetal risk based on adverse reaction data from investigational or marketing experience or studies in humans, but potential benefits may warrant use of the drug in pregnant women despite potential risks."  So to make a long story short- you should not get pregnant while on spironolactone, therefore do not stop birth control pills before discussing it with your doctor.

I wish you all the best and let's keep fighting acne together!

Vise

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!


Register a New Account

Sign in

Already have an account? Sign in here.


Sign In Now